What Is A Fentanyl Overdose?

An overdose occurs when a person takes Fentanyl and experiences life-threatening symptoms, such as slowed or stopped breathing. Most Fentanyl overdose deaths are caused by the illegally produced type, which has similar effects to Heroin. It is also often mixed with other illegal substances, like Heroin or Cocaine, to produce a greater high. An overdose is typically accidental, with the person using too much of the substance or not knowing what they were taking. This can result in ingesting a higher quantity of the drug than the body can handle.

If you believe someone is experiencing a drug overdose, please stop reading and seek medical attention.

An overdose of Fentanyl results in the expected pharmacological effects of this drug but at a heightened degree. The main risk of too much Fentanyl is Opioid-induced respiratory depression. The respiratory rate will decrease in all people who are not tolerant to Fentanyl when they receive it. The line between a safe dose and a fatal dose of Fentanyl in a person who is not used to taking Opioids is thin, and that is why it is primarily used only in advanced healthcare settings with extensive monitoring.

Fentanyl is extremely potent, with an almost immediate onset of action when given intravenously. The euphoria the drug causes, as well as the analgesia and respiratory depression, may not be seen for several minutes. It is important to note that respiratory depression may last longer than the analgesic effect. The decrease in respiratory rate directly correlates with how much Fentanyl is ingested.

What Causes A Fentanyl Overdose?

Fentanyl is an Opioid that is manufactured for pain relief. It is not derived from plants; therefore, it is relatively easy to make and can be distributed at a lower cost than other Opioids. Illegal drug distributors may mix Fentanyl with Heroin, Cocaine, or Benzodiazepines to reduce production costs. Fentanyl has an extremely fast onset of action and does not last long in the body, which can increase addiction risk.

Fentanyl is measured in micrograms, which are extraordinarily small quantities that require precise, exact measurement when made legally. When it is made illegally, the measurements may not be correct due to a lack of specialized equipment and quality control. This is a reason why Fentanyl can be especially dangerous when obtained illegally.

For most people, just two micrograms of Fentanyl is considered enough to be lethal. When purchased illegally, the margin of only a few grains can determine whether a dose is fatal. Additionally, because it is odorless and tasteless, identification is very difficult.

Symptoms Of A Fentanyl Overdose

For someone who abuses Opioids, signs of an overdose may initially appear like being high. The difference is that the drug’s effects do not taper off like they normally would but instead progress to a point that the body cannot handle. Seek help immediately if you notice any of the following signs:

  • Bluish tint to fingernails and lips
  • Very small, pinpoint pupils
  • Sleepiness or unresponsiveness
  • Gurgling sounds or choking
  • Very slow breathing or gasping for breath
  • Cold or clammy skin

The triad of unresponsiveness, pinpoint pupils, and slow or shallow breathing are strong signs of an Opioid overdose.

If you suspect a Fentanyl overdose, immediate action can save a life:

  • Call 911 and report your suspicions
  • If you carry Naloxone, administer it quickly
  • Begin rescue breathing or CPR
  • Turn the person on their side to prevent choking
  • Stay with the person until help arrives

Risk Factors For A Fentanyl Overdose

It is estimated that more than 150 people die every day from overdoses caused by Fentanyl and synthetic Opioids.

In November 2022, the US Food and Drug Administration (FDA) estimated that six out of every ten fake prescription Fentanyl pills may contain a potentially lethal dose of Fentanyl.

Illegal Fentanyl is increasingly found to contain Xylazine, an animal tranquilizer. This medication is not designed for use in humans and is extremely dangerous. The FDA has reported that almost a quarter of all Fentanyl powder contains Xylazine. Because Xylazine is not an Opioid, Naloxone cannot reverse the effects.

Multiple risk factors can increase the risk of overdosing. Polysubstance drug abuse, or the mixing of Opioids with depressants such as alcohol or Benzodiazepines, or with stimulants such as Cocaine, is one such risk. A change in the regular drug supply or a change in the tolerance level of a person are also risks and typically occur after a period without access to the drug of choice.

An individual who is using either an online supplier or a new supplier is at a heightened risk of receiving an illegal medication laced with Fentanyl. Studies have shown overall risk factors for overdose in young people include polysubstance abuse, dual diagnosis of a mental health condition, unstable housing, and witnessing an overdose.

Illegally obtained Fentanyl can be found as either a white powder or in combination with Heroin or Cocaine. It can also be added to tablets. It can be shaped into pills to look exactly like commonly abused medications like Percocet, Xanax, or Adderall. A newer version, “rainbow Fentanyl,” is a production method where Fentanyl is pressed into colorful pills to possibly attract younger users. This increases the risk of an overdose due to the misperceived safety of taking a pill.

Prevalence Of Fentanyl Overdose

In the US, Fentanyl has caused more deaths among those aged 50 and younger than heart disease, cancer, homicide, suicide, and other accidents. The drugs most commonly involved in overdose deaths are Fentanyl and other synthetic Opioids. In 2021, almost 70% of drug overdose and drug poisoning deaths were due to synthetic Opioids, including Fentanyl.

Harm Reduction Strategies

Harm reduction strategies including medication, safer practices, and expanded testing can help reduce the risk of an overdose.

Naloxone

For someone addicted to Opioids, it is important to provide access to care and increase awareness of signs of overdose. One strategy is to increase the availability and access of Naloxone. Naloxone works as an Opioid-reversal medication. It moves the Opioid off of the receptors in the body, effectively pausing the Opioid’s effects in the body for a period. When Naloxone wears off, the Opioid moves back onto the receptor. Therefore, multiple doses of Naloxone may be used to keep someone stable until advanced medical care is available.

It is recommended that Naloxone be available in many public places, and someone who uses Opioids or other drugs always carries it with them. It can be purchased without a prescription in many states and can be used by people without medical training.

Altered Practices

If a person is going to take Opioids, they can employ altered practices to help reduce the risk of overdose. If someone is addicted to Opioids, they should not use drugs alone so that someone can administer Naloxone or call 911 if an overdose occurs. They can also plan to ingest drugs at a supervised consumption site, where emergency services can quickly intervene if symptoms of an overdose are observed.

Fentanyl Test Strips

Another harm reduction strategy is to use Fentanyl test strips. These strips can identify whether Fentanyl has been combined with another drug. Drug samples that test positive for Fentanyl should be discarded due to a high risk of fatal overdose. When a test strip is used, results are provided in five minutes or less.

While these strategies can help reduce Fentanyl overdoses, it’s important to remember that avoiding illicit drugs completely is the best strategy to prevent overdose.

Get Help For Fentanyl Addiction

As Fentanyl overdose rates continue to rise, it is essential to seek treatment for a Fentanyl addiction. Treatment not only reduces the risk of overdose but can help rebuild areas of your life that have been negatively impacted by the life-altering effects of substance abuse.

If you are struggling with an addiction to Fentanyl or another substance, know that help is available. To find a treatment program, reach out to a treatment provider today.